Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 186, NWS Omaha, NE

July 11, 2000Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 11, 2000, 8:05 PM CDT for Cedar County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 11, 2000, 8:05 PM CDT (01:05 UTC)
Expired
Jul 11, 2000, 8:45 PM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:25 PM CDTThunderstorm Wind 50 ESt Helena, NEStorm spotter estimated thunderstorm wind gusts of around 60 mph.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3053 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 120105
SVROMA
NEC027-120145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
805 PM CDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN NORTHEAST NEBRASKA

* UNTIL 845 PM CDT

* AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WIND FROM 11 MILES NORTH OF ST.
  HELENA TO 16 MILES NORTHWEST OF FORDYCE...OR FROM 8 MILES NORTHEAST
  OF YANKTON TO 11 MILES WEST OF YANKTON...MOVING SOUTHEAST AT 30 MPH.
  THIS STORM HAS A HISTORY OF DAMAGING WINDS.

SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 845 PM CDT INCLUDE 
FORDYCE...HARTINGTON...ST. HELENA...OBERT...WYNOT.

WINDS OF 60 TO 70 MPH ARE POSSIBLE. FOR YOUR PROTECTION...GO TO THE
LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.

LAT...LON 4291 9751 4246 9748 4237 9704 4278 9705

MILLER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:53 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 11, 2:53 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 PM CDT TUE JUL 11 2000

THE MAIN FORECAST CHALLENGE IS FIRST PERIOD CONVECTION...FOLLOWED BY
TEMPS.

SHORT TERM...VERY MOIST AIR AT LOW LEVELS IS BEGINNING TO
DESTABILIZE ALONG WEAK SFC CONVERGENCE ZONE BETWEEN LNK AND OMA.
WHILE SCT TSTMS ARE LIKELY TO INCREASE IN ERN NE INTO THE
EVENING...I THINK THE MAIN CONVECTIVE THREAT WILL COME FROM SFC
CONVERGENCE ALONG THE FRONT HEADED SEWD OUT OF SD.  THIS MAY BE
ENOUGH TO FORCE DEEPER LIFT OF THE AIR ADVECTING INTO THE FRONTAL
ZONE.  IN ADDITION...ALL MODELS AGREE ON MID LEVEL DRYING BEHIND THE
FRONT...WHICH WILL ALLOW IT TO GENERATE STRONGER OUTFLOW.  SO WILL
THE NW COMPONENT OF MID LEVEL WINDS.  BECAUSE OF THIS...BELIEVE THAT
THE MODELS WEAKEN THE NW FLOW BEHIND THE SYSTEM TOO MUCH OVERNIGHT.
WILL GO FOR MUCH HIGHER POPS THAN GUIDANCE...AND BOOST PREVIOUS
FORECAST BY ABOUT 20 PCT.

AFTER SOME EARLY MORNING LEFTOVERS IN THE SOUTHEAST ZONES WED
MORNING...A DRY FORECAST SETS UP FOR A COUPLE OF PERIODS AS STRONG
MID LEVEL DRYING SHOULD PRECLUDE ANY THUNDERSTORMS FOR A WHILE.
STRONG INSOLATION SHOULD ALLOW TEMPS TO RISE TO AROUND 90 OR LOWER
90S WEDNESDAY...ESPECIALLY SINCE THE COOL ADVECTION BEHIND THE FRONT
IS UNIMPRESSIVE.  DROPPING THE SFC DEW POINTS INTO THE 60S WOULD BE
IMPRESSIVE...BUT EVAPOTRANSPIRATION HAS BEEN SO INTENSE THAT THIS IS
NOT LIKELY IN THE SOUTHEAST ZONES UNTIL PERHAPS WEDNESDAY NIGHT.

AVN MOS IS QUITE A BIT COOLER THAN NGM ON THURSDAY.  WITH RETURN
FLOW SETTING UP AND RISING TEMPS AT ALL LEVELS...I WILL BE LEANING
CLOSE TO THE NGM.  I WILL KEEP TEMPS IN THE LOWER TO MID 90S FOR
NOW...ALTHOUGH IF ETA IS RIGHT ABOUT STRONG SFC TROUGH DEVELOPING
ACROSS SD WITH SW FLOW AT LOW LEVELS GETTING INTO ERN
NEBRASKA...SOME UPPER 90S COULD RESULT.  IN ADDITION...MOISTURE
RETURNING INTO THE HOT AIR IN THE NORTHWEST ZONES ALONG WITH A
POSSIBLE MID LEVEL TROUGH ROTATING AROUND THE RIDGE COULD RESULT IN
A FEW LATE AFTN TSTMS IN THE NORTHWEST ZONES.  THIS IS WORTH A
SLIGHT CHANCE ONLY FOR NOW.

IN THE EXTENDED...POSITION ON THE EAST SIDE OF STRONG UPPER RIDGE I
MAY KEEP US IN THE RING OF FIRE...BUT WARM TEMPS ALOFT SUGGEST
ACTIVITY WILL NOT BE WIDESPREAD.  HOT WITH A SLIGHT CHC OF TSTMS
LOOKS RIGHT WITH LITTLE DAY TO DAY VARIATION.

.OMA...NONE
POLLACK

In the hours before

Special weather statement, Jul 11, 5:05 PM CDT, 3 hours before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-121200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT TUE JUL 11 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO EARLY
TONIGHT.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL
OF THE AREA.

THE AIRMASS IS VERY MOIST AND UNSTABLE.  A THUNDERSTORM COMPLEX OVER
SOUTH DAKOTA ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE MAY CONTINUE
TO DEVELOP SOUTHEASTWARD.  OTHER STORMS MAY FORM OVER THE LOCAL AREA
IN THE WARM AND HUMID CONDITIONS.  MID LEVEL TEMPERATURES ARE NOT AS
QUITE AS WARM AS THEY HAVE BEEN THE PAST FEW DAYS...SO THE CAP IS
WEAKER.

ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN
AND GUSTY WINDS.  SOME HAIL COULD ALSO OCCUR.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:21 PM CDTSevere Thunderstorm WarningOAXCedar24 min
Jul 11, 9:29 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton46 min
Jul 11, 9:56 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming49 min
Jul 11, 10:03 PM CDTSevere Thunderstorm WarningOAXThurston57 min
Jul 11, 10:44 PM CDTSevere Thunderstorm WarningOAXBurt31 min
Jul 11, 10:46 PM CDTSevere Thunderstorm WarningOAXCuming, Dodge29 min
Jul 11, 11:15 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Washington45 min
Jul 11, 11:15 PM CDTSevere Thunderstorm WarningOAXSaunders45 min
Jul 12, 12:36 AM CDTSevere Thunderstorm WarningOAXLancaster39 min
Jul 12, 1:13 AM CDTSevere Thunderstorm WarningOAXOtoe47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.